Alert archive / Pennsylvania / Areal Flood Advisories in 2008

Areal Flood Advisory 31, NWS Philadelphia/Mount Holly

September 28, 20085 counties in Pennsylvania

NWS Philadelphia/Mount Holly issued this areal flood advisory at Sep 28, 2008, 1:54 PM EDT for 5 counties in Pennsylvania. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2008, 1:54 PM EDT (17:54 UTC)
Expired
Sep 28, 2008, 6:00 PM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

Counties Bucks County, PA, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 122 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Sep 28, 4:37 AM EDT, 9 hours 17 minutes earlier.

Area forecast discussion, Sep 28, 4:37 AM EDT, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
437 AM EDT SUN SEP 28 2008

.SYNOPSIS...
THE REMNANTS OF THE SOUTHEASTERN U.S. LOW PRESSURE SYSTEM WILL LIFT
THROUGH OUR REGION TODAY. MEANWHILE, TROPICAL CYCLONE KYLE WILL
MOVE NORTH AND PASS WELL TO THE EAST OF DELAWARE AND NEW JERSEY
EARLY THIS MORNING. TONIGHT, AFTER THE REMNANT LOW AND KYLE MOVE
AWAY TO OUR NORTHEAST, A WEAK COLD FRONT WILL WILL PASS THROUGH OUR
REGION. WEAK HIGH PRESSURE SHOULD FOLLOW FOR MONDAY INTO TUESDAY. A
COLD FRONT FROM THE NORTHWEST IS ANTICIPATED TO ARRIVE EARLY ON
WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WATER VAPOR IMAGERY SHOWS, QUITE CLEARLY, THE REMAINS OF THE
SOUTHEASTERN LOW PRESSURE SYSTEM ADVANCING TOWARD US. MODELS ARE
IN GOOD AGREEMENT REGARDING H7 TO H5 Q-VECTOR CONVERGENCE AND H5
VORTICITY ADVECTION INTO OUR AREA TODAY. LOWER LEVEL FRONTOGENESIS
IS NOT TOO IMPRESSIVE, AND ONCE THE RELATIVELY GENTLE WINDS SHIFT
TO OFFSHORE WE LOSE ANY LOW LEVEL THETA-E ADVECTION. STILL, THERE
IS DECENT MOISTURE AVAILABLE EVEN THOUGH WE LOSE THE LOWER LEVEL
FLOW FROM THE SOUTHEAST. H8 DEW POINTS, AGAIN, ARE AT OR ABOVE 10
DEG C. SOUNDINGS HAVE A BIT OF CAPE, ALTHOUGH THEY ARE PRETTY
CLOSE TO MOIST ADIABATIC.

MAV AND MET STAT GUIDANCE ARE GIVING POPS THAT ARE UNIFORMLY IN THE
CATEGORICAL RANGE OVER THE NORTHWESTERN PART OF THE AREA AND
UNIFORMLY IN THE LIKELY RANGE OVER THE SOUTHEASTERN PART. WERE NOT
GOING TO QUIBBLE. WE GO CATEGORICAL NORTHWEST AND LIKELY SOUTHEAST,
AND WE MAINTAIN THE SLIGHT CHANCE OF THUNDER. QPF VALUES OFF THE
ECMWF ARE NOT OMINOUS. WE DO STILL HAVE THE POTENTIAL FOR LOCALLY
HEAVY DOWNPOURS, ESPECIALLY WITH THESE SOUNDINGS, BUT WELL
CONFINE THAT TO A MENTION IN THE HWO.

REGARDING FOG, THE SHOWERS THAT HAVE BEEN LIFTING THROUGH THE REGION
HAVE BEEN MIXING THINGS UP A BIT, BUT THERE STILL ARE SITES
AROUND THE AREA THAT HAVE VISIBILITIES AT OR BELOW ONE MILE AS OF
08Z. WE MAINTAIN THE MENTION OF FOG IN THE MORNING PART OF TODAYS
FORECAST. WE ARE MONITORING TO SEE IF ANYTHING ELSE IS REQUIRED.

WE START THE MORNING WITH WARM TEMPERATURES, AND CONTINUITY WOULD
HAVE US LEAN TOWARD WARMER STAT GUIDANCE. BASICALLY, THATS WHAT
WEVE DONE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
THE EXITING SYSTEM INCLUDES A WEAK, TRAILING COLD FRONT, AND THE
MODELS ARE RATHER SLOW TO CLEAR US OUT. WE CARRY CHANCE POPS FOR
THE FIRST PART OF TONIGHT AND SLIGHT CHANCE POPS FOR THE LATTER
PART. WE ONLY SLOWLY BEGIN TO BREAK THE CLOUDINESS. WE NOTE THAT,
IN ADDITION TO LINGERING CLOUDS, THERE IS NOT A LOT OF COLD AIR
ADVECTION BEHIND THIS FRONT. GUIDANCE AND CONTINUITY WERE VERY
CLOSE, BUT WHERE THEY STARTED TO SHOW A BID OF A SPREAD TOWARD
WARMER TEMPS, MAINLY MOVING SOUTHEAST THROUGH THE REGION, WE
NUDGED TEMPS UP JUST A LITTLE BIT.

OUR FORECAST FOR MONDAY IS ON THE OPTIMISTIC SIDE. THE ECMWF WANTS A
LITTLE BIT OF LINGERING MORNING RAINFALL, BUT FOR NOW WE ARE GOING
DRY WITH A SLOW CLEARING TREND. TEMPERATURES LOOK TO BE A BIT ABOVE
NORMAL FOR LATE SEPTEMBER. THERE MAY BE SUFFICIENTLY CLEAR SKIES AND
LIGHT WINDS MONDAY NIGHT FOR SOME RADIATING, AND WE SUGGESTED THIS
IN OUR FORECAST WITHOUT HITTING THE IDEA TOO HARD. THERE IS A
POSSIBILITY THAT HIGH CLOUDS IN ADVANCE OF THE NEXT SYSTEM WILL BE
MOVING IN.

A SHARPENING MID LEVEL VORTEX APPROACHES ON TUESDAY, AND WE KEPT THE
CHANCE POPS FOR THE NORTHWEST AND SLIGHT CHANCE POPS FOR THE REST OF
THE AREA. WE SPLIT THE DIFFERENCE ON GUIDANCE TEMPS, BECAUSE WERE
UNCERTAIN ABOUT THE PRECISE TIMING OF THE CLOUDS, THE PRECIPITATION,
AND THE STRENGTH OF WARM AIR ADVECTION AHEAD OF THE APPROACHING
SYSTEM.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS THE LONG WAVE TROUGH CONTINUES TO DEVELOP OVER THE EASTERN STATES
AT MID WEEK, A SURFACE COLD FRONT IS FORECAST TO PASS THROUGH OUR
REGION EARLY ON WEDNESDAY.  AS A RESULT, WE HAVE MENTIONED A CHANCE
OF SHOWERS FOR TUESDAY NIGHT INTO WEDNESDAY.

WITH THE TROUGH, WE ARE EXPECTING AT LEAST PARTLY CLOUDY SKIES FOR
WEDNESDAY NIGHT INTO THURSDAY, WITH A FAIR AMOUNT OF CUMULUS AND
STRATOCUMULUS OVERHEAD.

A SECOND COLD FRONT IS EXPECTED TO ARRIVE EARLY ON FRIDAY, USHERING
IN A COOL AUTUMNAL AREA OF HIGH PRESSURE FOR NEXT WEEKEND.  IT
APPEARS AS THOUGH WE MAY SEE A FAIR AMOUNT OF FROST AT THAT TIME,
ESPECIALLY ACROSS OUR NORTHERN COUNTIES.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
THE LOW CLOUDS AND SHOWERS ARE MAKING THIS MORNING A TOUGH ONE FOR
VFR FLYING. TOPS OF THE LOWER DECKS IS 10,000 FT WITH SOME CI UP
AROUND 18,000 FT. THE SOURCE FOR THE IFR WEATHER IS THE ONSHORE
FLOW...NOT STRONG BY ANY STANDARDS...BUT PERSISTENT AND CHOCK FULL
OF MOISTURE. THE GREATEST CONCENTRATION OF SHOWERS IS NORTH OF PHL
TO ABE AND WEST TO RDG. ECHOES MAY NOT LOOK HEAVY BUT ABE IS REPORT
+R AT THIS TIME. TYPICAL IN WARM TOP CONVECTION. SAW ONE POSITIVE
LIGHTNING STRIKE NEAR WEST END OF RARITAN BAY.

MURKY, DAMP WEATHER WAS AFFECTING THE TAF SITES, AND IS FORECAST TO
CONTINUE TO DO SO TODAY. A QUASI-WARM FRONT SEEMED TO BE MOVING
THROUGH THE AREA DURING THE OVERNIGHT PERIOD, AS A SOUTHEASTWARD-
CURVING BAND OF SHOWERS AND ISOLATED THUNDERSTORMS WAS MOVING
NORTHWARD THROUGH MUCH OF THE AREA. ANTICIPATING SEVERAL AMENDMENTSS FOR
EACH SITE.

OUTLOOK...
DRY WEATHER IS FORECAST TO RETURN MONDAY, WITH ANOTHER CHANCE FOR
SHOWERS FROM LATE TUESDAY INTO WEDNESDAY. COOLER WEATHER SHOULD
BEGIN TO ADVECT INTO THE REGION WEDNESDAY.

&&

.MARINE...
WINDS SHOULD NOT BE A CONCERN TODAY, AS THE GRADIENT HAS RELAXED
FROM A COUPLE OF DAYS AGO. HOWEVER, WITH THE PERSISTENT ONSHORE
FLOW, AND THE PASSAGE OF HURRICANE KYLE TO OUR EAST TODAY, SEAS
REMAIN ROILED, ALTHOUGH NOT AS HIGH AS PREVIOUS DAYS. WAVEWATCH
SEEMS TO BE A BIT OVERDONE, AND HAS INITIALIZED TOO HIGH. WINDS WILL
SWITCH FROM ONSHORE TO OFFSHORE THIS MORNING, AND THIS WILL
EVENTUALLY SUPPRESS SEAS AS TIME GOES ON. BUT, WITH THE SWELLS FROM
KYLE, SEAS ARE FORECAST TO REMAIN IN THE 5 TO 9 FOOT RANGE TODAY,
SUBSIDING A BIT TONIGHT, AND THEN DROPPING FURTHER TO 3 TO 5 FEET
MONDAY MORNING BEFORE DROPPING BELOW 5 FEET MONDAY AFTERNOON. WITH
THIS IN MIND, THE SMALL CRAFT ADVISORY WILL BE CHANGED TO A SMALL
CRAFT ADVISORY FOR HAZARDOUS SEAS, AND EXTENDED THROUGH MONDAY
MORNING.

WAVES AT OCEAN GROVE ON THE BEACH ARE 3.5 FEET...NEAR 5.5 FEET OFF
LONG BEACH ISLAND AND 4.0 FEET AT AVALON. WAVE DIRECTION IS AT A 90
ANGLE TO THE BEACH. WAVES AT BETHANY BEACH DELAWARE ARE 3 FEET.

BEYOND MONDAY, THE PRESSURE PATTERN IS RATHER FLAT MONDAY NIGHT INTO
TUESDAY. LOW PRESSURE MOVES FROM PENNSYLVANIA TO THE COAST TUESDAY
NIGHT INTO EARLY WEDNESDAY, AND THERE IS SOME COLD AIR ADVECTION
BEHIND IT WITH STRONGER WINDS INTO WEDNESDAY IN THE OFFSHORE FLOW.

.RIP CURRENTS...
OUR IN-HOUSE PROGRAM FOR COMPUTING THE RIP CURRENT RISK ALONG THE
NEW JERSEY AND DELAWARE COASTLINE SHOWS THE HIGH END OF MODERATE FOR
TODAY. HOWEVER, WITH RESIDUAL EFFECTS FROM THE STRONG ONSHORE FLOW
36 TO 60 HOURS AGO, WITH HURRICANE KYLE MOVING EAST OF OUR AREA
TODAY, AND WITH THE NEW MOON MONDAY, IT WAS DECIDED TO RAISE THE RIP
CURRENT RISK ONE CATEGORY TODAY, TO HIGH. ALSO AIDING THIS DECISION
WAS THE FACT THAT THIS IS A SUNDAY AND THERE WILL PROBABLY BE SOME
PEOPLE AT THE BEACHES, EVEN IN SPITE OF THE MURKY WEATHER. AFTER
TODAY, THE THREAT IS EXPECTED TO DROP TO MODERATE. THAT SHOULD DO
IT FOR THE RIP CURRENT SEASON, WHICH ENDS THE LAST DAY OF SEPTEMBER
AND RESUMES AGAIN AROUND MEMORIAL DAY 2009. REMEMBER...THE WATER
TEMPERATURES ARE STILL WARM AND YOU MIGHT WANT TO TAKE THAT LAST DIP
IN THE OCEAN, BUT REFRAIN FROM ENTERING THE OCEAN AT NIGHT, ALONE OR
ON UNGUARDED BEACHES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM EDT MONDAY
     FOR ANZ450>455.

&&

SYNOPSIS...DELISI/IOVINO/NIERENBERG
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...IOVINO
AVIATION.../EBERWINE
MARINE.../EBERWINE
Hazardous weather outlook, Sep 28, 4:47 AM EDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
447 AM EDT SUN SEP 28 2008

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-291000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
447 AM EDT SUN SEP 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ALTHOUGH RAINFALL AMOUNTS TODAY GENERALLY ARE NOT EXPECTED TO
CAUSE FLOODING CONCERNS, LOCALIZED HEAVY DOWNPOURS COULD OCCUR AND
RESULT IN POOR-DRAINAGE FLOODING AND SHARP RISES IN THE FLASHIER
CREEKS AND STREAMS.

AREAS OF FOG, AND SOME LOCALLY DENSE FOG, WILL LINGER THROUGH
EARLY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-291000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
447 AM EDT SUN SEP 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A HIGH RISK OF DANGEROUS RIP CURRENTS TODAY.

ALTHOUGH RAINFALL AMOUNTS TODAY GENERALLY ARE NOT EXPECTED TO
CAUSE FLOODING CONCERNS, LOCALIZED HEAVY DOWNPOURS COULD OCCUR. IF
THEY WERE TO OCCUR AROUND THE TIME OF HIGH TIDE, THEN THEY COULD
RESULT IN POOR-DRAINAGE FLOODING.

AREAS OF FOG, AND SOME LOCALLY DENSE FOG, WILL LINGER THROUGH
EARLY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-291000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
447 AM EDT SUN SEP 28 2008

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 10 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-291000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
447 AM EDT SUN SEP 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 28, 12:03 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1203 PM EDT SUN SEP 28 2008

PAZ061-062-069-281800-
LEHIGH-NORTHAMPTON-BUCKS-
INCLUDING THE CITIES OF...ALLENTOWN...BETHLEHEM...EASTON...
DOYLESTOWN
1203 PM EDT SUN SEP 28 2008

...AREAS OF HEAVY RAIN...

SHOWERS, WITH HEAVY RAINFALL, WILL CONTINUE TO AFFECT PARTS OF THE
LEHIGH VALLEY AND UPPER BUCKS COUNTY INTO THIS AFTERNOON. SOME
LOCATIONS HAVE ALREADY RECEIVED AN INCH AND A HALF TO TWO INCHES
OF RAIN SINCE EARLY THIS MORNING. A RAINFALL TOTAL OF 1.69 INCHES
WAS REPORTED AT THE LEHIGH VALLEY INTERNATIONAL AIRPORT THROUGH
NOON.

THE HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS AND IN
AREAS OF POOR DRAINAGE. DO NOT DRIVE THROUGH FLOOD WATERS, THE
WATER MAY BE DEEPER THAN YOU THINK IT IS.

ALSO, IF YOU WILL BE OUT DRIVING THIS AFTERNOON, THE HEAVY RAIN
MAY QUICKLY REDUCE YOUR VISIBILITY. BE SURE TO LEAVE PLENTY OF
ROOM BETWEEN YOUR VEHICLE AND THE ONE AHEAD OF YOU.

IOVINO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 4:00 AM EDTCoastal Flood StatementPHIAtlantic, Cape May, Monmouth, Ocean15 hr
Sep 28, 4:00 AM EDTSmall Craft Advisory for Hazardous SeasPHI30 hr

Nearby

Areal Flood Advisories in Pennsylvania, 2008Every areal flood advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.